Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 15, 2021, 6:47 PM MDT for Las Animas County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 6:47 PM MDT (00:47 UTC)
- Expired
- Aug 15, 2021, 7:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.25 in
- Wind
- 40
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 151 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
379
WWUS85 KPUB 160047
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
647 PM MDT Sun Aug 15 2021
COZ094-160115-
Eastern Las Animas County CO-
647 PM MDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southeastern Las
Animas County through 715 PM MDT...
At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Kim, or 35 miles northeast of Des Moines, moving east
at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3707 10377 3741 10370 3739 10322 3705 10322
TIME...MOT...LOC 0046Z 276DEG 18KT 3724 10358
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MG/SHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:04 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 15, 3:04 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 304 PM MDT Sun Aug 15 2021 .SHORT TERM...(This evening through Monday) Issued at 301 PM MDT Sun Aug 15 2021 Currently... Busy day evolving as a rather impressive short wave apparent in the water vapor over ID/WY continues to move southeast towards the region. Showers and thunderstorms are already will underway at 1:45 pm and only expect them to increase as upslope flow deepens over the region. Rest of today into tonight... Flash flood watch issued for mainly the southern mtns as the combination of the rather deep upslope flow combines with the short wave to bring a threat of locally heavy rain to mainly the east facing slopes of the southern mtns. Additionally, shear is increasing with the upslope and CAPE values are increasing per SPC meso page, and expect to see a few strong to locally severe storms over the plains later this afternoon into this evening. Storms will likely linger until late this evening and may last into the early morning hour over the plains. Tomorrow... Main precip chances tomorrow will be along the New Mexico border and the higher terrain mainly south of US-50. Some of the rain over these region may be locally heavy once again. Drier air is fcst to advect into the northern sections of the fcst area and this should decrease the threat of precip over this region. Max temps should be about 3 to 6F cooler than today. \/Ho .LONG TERM...(Monday night through Sunday) Issued at 301 PM MDT Sun Aug 15 2021 ...Flash Flooding could be a concern for burn scar areas on Tuesday during the later afternoon/evening hours, with the Decker scar in particular, and more of a concern for all burn scars from Wednesday evening through early Friday morning. Flash flooding for urban areas and potentially severe thunderstorms will also be be possible from Wednesday evening though Friday morning as an unseasonably dynamic system affects the region... For Tuesday...isolated to scattered thunderstorms will develop over the central mountains during the afternoon and evening hours. A few thunderstorms could develop over the eastern mountains as well, especially over the Rampart Range towards late evening. A slight chance of thunderstorms could occur over the northern I-25 corridor/Palmer Divide area. For Wednesday...scattered thunderstorms will develop over the central mountains during the afternoon and over the eastern mountains and northern plains during the evening hours. A slight chance of severe thunderstorms are possible over the eastern plains during late evening hours, especially over the northern areas of the CWA and the Palmer Divide. For Thursday...scattered thunderstorms will develop throughout the afternoon over the mountains and evening over the plains. Showers and thunderstorms will continue into the late evening hours over the plains and into Friday morning. Some of these storms could be severe. For Friday...thunderstorms will be possible over southern areas of the CWA during the early morning hours, there could also be a few storms developing during the late afternoon/early evening hours over the eastern mountains and along the I-25 corridor going into the late evening hours. For Saturday...thunderstorms will be possible during the afternoon and evening hours, especially over the southeast plains. Detailed discussion: Monday night... Skies will continue to clear and any remaining isolated shower and/or thunderstorm that have developed earlier in the evening over the southern plains and southern Sangre de Cristo Mountains/Raton Mesa area, should either weaken or exit the CWA before 06Z as the upper level wave continues to propagate southward into New Mexico. Temperatures will cool right around the seasonal average for most locations, from the upper 50s to low 60s over most of the plains, to the 40s and low 50s for the San Luis and Upper Arkansas River Valley, to the mid 30s and 40s for high country. Tuesday... Ridging will temporarily build back in with most of the eastern areas of the CWA will be dry as the brunt of the monsoonal moisture plume remains further to the west. There will be some residual moisture over the area from the upper level disturbance, and therefore afternoon and evening thunderstorms will develop over the central mountains, with some isolated thunderstorms for the eastern mountains and a slight chance over the northern I-25 corridor/Palmer Divide area as well. The mid level shear will be weak with little to no steering flow, therefore these orographically induced thunderstorms could become relatively stationary. This has the possibility of producing some heavy and persistent rainfall for certain locations and lead to some of the burn scar areas being impacted by flash flooding, with the Decker burn scar looking to be the most at risk. Temperatures will also be back on the rebound, with most areas being slightly above the seasonal average. Wednesday... The deterministic models do begin to have some continuity with an approaching major shortwave trough originating out of the NW CONUS with a closed 500mb low and advancing towards the region, however, they do differ on the exact timing and orientation of this system. the ECMWF has this being a little more of a deeper and slower moving trough, which does not have the frontal boundary begin to push into the CWA until much later in the evening on Wednesday, whereas the GFS has the orientation having a slightly more positively tilted axis and moving into the CWA earlier, which could allow for more convection to be possible during the afternoon and evening if this ends up being the case. Most of the initial convection looks to be confined to the western and northern areas of the CWA, and then gradually move in over the plains by later in the evening and going into the early morning hours on Thursday. Depending on the location of the frontal boundary associated with this system, there could be potentially severe thunderstorms over the northern areas of the CWA, with the Palmer Divide having the best chance of occurrence. There could also be some flash flooding over burn scar and urban areas where upper level trough and the surface boundary happens to settle, although it is still too far out to have high confidence of where this location will be. Temperatures on Wednesday will be the warmest for this week as ridging, along with southerly flow and downsloping winds ahead of the troughing upstream, really heat things up over the plains. Thursday through Friday... Depending on the position of the boundary and orientation will determine which areas see a chance of thunderstorms and potentially a severe risk as well over the eastern plains for Thursday afternoon/evening. There appears to be more moisture available with the GFS and this will allow for there to be a greater chance of a burn scar flash flooding risk if this model ends up better resolving this system. One more thing to keep in mind is that passage of the cold front will usher in much cooler air and this could end up drying out and stabilizing the lower levels much more as the ECMWF reflects. The deterministic models to tend to differ quite drastically by late Thursday evening where the ECMWF has the more elongated trough orientated more north to south and being just east of the CWA and a closed low over eastern North Dakota by 12Z on Friday, and the GFS has the surface low positioned much further to the north over southern Canada, and keeps the boundary still over the southeastern portion of the CWA due to the more positively tilted orientation. These models will continue to be analyzed in the upcoming days to determine which has been more consistent. Saturday... If the ECMWF ends up resolving this major shortwave better, it will result in the elongated boundary beginning to retrograde back up to the north and over the region, increasing the chance of thunderstorms over most areas of the CWA, especially over the southeast plains. If the GFS resolves it better, the boundary will have moved further eastward and a return of southerly flow and residual moisture behind it will allow for convection to develop later in the afternoon, with a better chance over the eastern plains. So either way, it appears that certain areas of the CWA will be impacted by thunderstorms on this day. Stewey && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 301 PM MDT Sun Aug 15 2021 Except in areas of thunderstorm activity, VFR conditions are anticipated at all of the 3 taf sites during this period. Thunder will be possible the rest of the afternoon at each site, with the activity decreasing by early to mid evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM MDT Monday for COZ072>075-079-080- 087. && SHORT TERM...HODANISH LONG TERM...STEWARD AVIATION...HODANISH
Hazardous weather outlook, Aug 15, 11:30 AM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1130 AM MDT Sun Aug 15 2021 COZ058>089-093>099-161730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1130 AM MDT Sun Aug 15 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected across the area this afternoon and evening. A few strong to marginally severe storms will be possible over all of the plains. Hail up to the size of quarters and wind gusts to 60 mph will be possible. Heavy rainfall will also result in a small chance for flash flooding over the burn scars this afternoon and early evening. The best chance for burn scar flash flooding will be over the Spring burn scar. Local urban and street flooding cannot be ruled out over the remainder of the region. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected Monday afternoon and evening over the San Juan Mountains, southern Sangre de Cristo Mountains and Raton Mesa along the New Mexico border. Locally heavy rainfall will heighten the flash flood risk on the Spring Burn Scar. Isolated thunderstorms are possible on Tuesday along the Continental Divide. Much uncertainty exists in the Wednesday through Saturday time frame with regards to the upper pattern and thunderstorm potential. There could be periods of thunderstorms each afternoon and evening across southern Colorado. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening. Hodanish
In the hours before
Special weather statement, Aug 15, 4:38 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
438 PM MDT Sun Aug 15 2021
COZ074-087-088-152330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
438 PM MDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of southeastern Huerfano
and northwestern Las Animas Counties through 530 PM MDT...
At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Walsenburg to near
Aguilar. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph, brief pea size hail and locally
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Aguilar around 445 PM MDT.
Other locations in the path of these storms include Hoehne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3772 10426 3719 10429 3741 10474 3785 10473
TIME...MOT...LOC 2238Z 292DEG 14KT 3774 10465 3746 10466
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KTSpecial weather statement, Aug 15, 5:18 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
518 PM MDT Sun Aug 15 2021
COZ089-095-152345-
Crowley County CO-Western Kiowa County CO-
518 PM MDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of western Kiowa and
northeastern Crowley Counties through 545 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Wild Horse Point, or 35 miles north of La Junta,
moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3828 10306 3833 10393 3852 10382 3853 10317
3856 10317 3855 10302
TIME...MOT...LOC 2318Z 277DEG 49KT 3849 10367
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MG/SHSpecial weather statement, Aug 15, 5:54 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
554 PM MDT Sun Aug 15 2021
COZ088-094-160030-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
554 PM MDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of south central Las
Animas County through 630 PM MDT...
At 554 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinchera, or 25 miles northwest of Des Moines, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trinchera around 605 PM MDT.
Other locations in the path of this storm include Branson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3715 10417 3721 10395 3703 10373 3700 10378
3700 10405
TIME...MOT...LOC 2354Z 315DEG 12KT 3710 10401
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MG/SHSpecial weather statement, Aug 15, 6:06 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
606 PM MDT Sun Aug 15 2021
COZ094-160045-
Eastern Las Animas County CO-
606 PM MDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of south central Las
Animas County through 645 PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Trinchera, or 34 miles east of Trinidad, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3726 10401 3739 10381 3700 10348 3700 10375
TIME...MOT...LOC 0005Z 315DEG 12KT 3726 10389
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MG/SHSpecial weather statement, Aug 15, 6:23 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
623 PM MDT Sun Aug 15 2021
COZ095-160100-
Western Kiowa County CO-
623 PM MDT Sun Aug 15 2021
...A cluster of strong thunderstorms will impact portions of western
Kiowa County through 700 PM MDT...
At 623 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles north of Haswell, or 47 miles north of North
La Junta, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3837 10278 3827 10328 3852 10336 3853 10317
3861 10317 3861 10293
TIME...MOT...LOC 0023Z 332DEG 17KT 3862 10321
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MG/SHSpecial weather statement, Aug 15, 6:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
647 PM MDT Sun Aug 15 2021
COZ094-160115-
Eastern Las Animas County CO-
647 PM MDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southeastern Las
Animas County through 715 PM MDT...
At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Kim, or 35 miles northeast of Des Moines, moving east
at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3707 10377 3741 10370 3739 10322 3705 10322
TIME...MOT...LOC 0046Z 276DEG 18KT 3724 10358
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MG/SHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:06 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| Aug 15, 6:23 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.